Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 4, 2003

July 4, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 4, 2:15 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 2:15 PM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT FRI JUL 04 2003

WEAK SFC TROUGH AND MID LVL THERMAL FIRING ISOLATED TO SCATTERED
CONVECTION AS ANTICIPATED ACROSS THE CENTRAL AND WEST THIS
AFTERNOON. THE BIG SHOW WILL TAKE PLACE LATE TODAY AND THIS EVENING
ACROSS THE CENTRAL WRN ZONES...AS THE SQUALL LINE OVER EXTREME WRN
LAKE ERIE AND NW OHIO RACES TO THE EAST AT AROUND 35 KTS.

WENT FOR HIGH CHC (40-50) POPS CENTRAL ZONES AND LAURELS...TO LIKELY
POPS FOR THE NW MTNS THROUGH THIS EVENING...BEFORE TRIMMING POPS TO
LESS THAN 15% FOR ALL BUT THE WRN MTNS AFTER MIDNIGHT. HIGH
DEWPOINTS BETWEEN 65 AND 70F AND EXPECTED RAINFALL WILL LEAD TO
PATCHY DENSE FOG LATE TONIGHT.

A THIRD DAY IN ROW...HOT AND STICKY DAY IS ON TAP FOR
SATURDAY...WITH ANOTHER ROUND OF MAINLY AFTERNOON/EVENING TSRA
EXPECTED. 12Z ETA SHOWS A CURIOUS FEATURE...LIKELY ANOTHER MCS
SLIDING EAST ALONG/JUST TO THE NORTH OF THE LLVL THETA-E MAX
SITUATED ACROSS THE MID/UPR OHIO VALLEY.

GFS SHOWS THIS AREA OF STRONGER LVLL MOISTURE CONVERGENCE AND UVVEL
TO MOVE INTO THE NW MTNS VERY LATE TONIGHT/EARLY SAT MORNING. BASED
ON THE SLIGHT UNCERTAINTY OF LOCATION OF ANY MCS REMNANTS...I WILL
BROADBRUSH THE WRN/NW MTNS WITH CHC POPS FOR VERY LATE TONIGHT AND
SATURDAY MORNING...WITH ISOLATED 15-20 POPS ELSEWHERE.

FAIRLY WELL DEFINED COOL FRONT WILL MOVE THROUGH THE COMMONWEALTH
SATURDAY NIGHT...TEMPORARILY SWEEPING OUT THE MUGGY AIRMASS. SUNDAY
SHOULD BE A PARTLY TO MOSTLY SUNNY DAY WITH LOWER DEWPOINTS...
RANGING FROM THE MID 50S NORTH TO 60 TO 65 ACROSS THE SOUTH.

FCSTID =    9
MDT   70  93  68  89 /  20  40  30  10
IPT   69  92  66  86 /  40  40  40  10
BFD   63  83  59  78 /  60  50  40  10
JST   63  86  60  78 /  50  40  40  10
AOO   66  89  63  82 /  40  40  30  10
UNV   68  91  65  85 /  40  40  40  10
SEG   69  92  67  87 /  30  40  30  10
LNS   70  93  68  88 /  20  30  30  10
THV   69  93  67  87 /  20  30  30  10

.CTP...
PA...SEVERE THUNDERSTORM WATCH FOR CENTRAL AND WESTERN COUNTIES OF
THE CWA UNTIL 9 PM TONIGHT.

LAMBERT
Hazardous weather outlook, Jul 4, 1:06 PM EST, 5 hours 42 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-042000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A POTENT DISTURBANCE SLIDING EAST FROM THE GREAT LAKES WILL SWEEP A
LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS ACROSS THE NORTHERN
AND CENTRAL MOUNTAINS BETWEEN 5 AND 7 PM. THESE THUNDERSTORMS MAY BE
ACCOMPANIED BY LOCALIZED STRAIGHT LINE...DAMAGING WIND GUSTS.

SCATTERED THUNDERSTORMS AHEAD OF THIS DISTURBANCE WILL CONTINUE TO
DEVELOP ACROSS MUCH OF CENTRAL PENNSYLVANIA THROUGH THIS AFTERNOON.
A FEW OF THESE THUNDERSTORMS COULD BE ACCOMPANIED BY LOCALLY STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS ON SATURDAY...AND SOME OF THESE STORMS
COULD BE ON THE STRONG TO LOCALLY SEVERE SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KL/BCL/DO/CS

In the hours before

Special weather statement, Jul 4, 2:17 PM EST, 4 hours 31 minutes before
PAZ004>006-010>012-017>019-024>027-033-034-045-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT FRI JUL 4 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...ELK...
HUNTINGDON...MCKEAN...MIFFLIN...NORTHERN CENTRE...NORTHERN CLINTON...
POTTER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEEK SHELTER IF THREATENING WEATHER IS OBSERVED OR A WARNING IS
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

MARTIN
Special weather statement, Jul 4, 3:12 PM EST, 3 hours 36 minutes before
PAZ004>006-010>012-017>019-024>027-033-034-045-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT FRI JUL 4 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...ELK...
HUNTINGDON...MCKEAN...MIFFLIN...NORTHERN CENTRE...NORTHERN CLINTON...
POTTER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON AND WARREN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

SEEK SHELTER IF THREATENING WEATHER IS OBSERVED OR A WARNING IS
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

MARTIN

The radar

The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 4, 6:48 PM EST
Where
Somerset County, New Centerville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.933, -79.200

Trees were reported down in New Centerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367303.